Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2017, 7:11 PM CDT for Morton County, Stevens County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- May 15, 2017, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:55 PM CDT | TSTM WND GST 61 | 1 Wsw Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
696
WUUS53 KDDC 160011
SVRDDC
KSC129-189-160100-
/O.NEW.KDDC.SV.W.0057.170516T0011Z-170516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
711 PM CDT MON MAY 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Morton County in southwestern Kansas...
Western Stevens County in southwestern Kansas...
* Until 800 PM CDT
* At 709 PM CDT, a severe thunderstorm was located near Hough, or 15
miles northwest of Guymon, moving north at 40 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10173 3738 10176 3738 10125 3700 10137
TIME...MOT...LOC 0009Z 186DEG 29KT 3689 10161
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
100
WWUS53 KDDC 160034
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
734 PM CDT MON MAY 15 2017
KSC129-189-160100-
/O.CON.KDDC.SV.W.0057.000000T0000Z-170516T0100Z/
Morton KS-Stevens KS-
734 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN MORTON AND WESTERN STEVENS COUNTIES...
At 734 PM CDT, a severe thunderstorm was located 3 miles southeast of
Rolla, or 14 miles southwest of Hugoton, moving north at 35 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10173 3738 10176 3738 10125 3700 10137
TIME...MOT...LOC 0034Z 186DEG 29KT 3709 10158
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA914
WWUS53 KDDC 160053
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
753 PM CDT MON MAY 15 2017
KSC129-189-160103-
/O.EXP.KDDC.SV.W.0057.000000T0000Z-170516T0100Z/
Morton KS-Stevens KS-
753 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON AND WESTERN
STEVENS COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3699 10173 3738 10176 3738 10125 3700 10137
TIME...MOT...LOC 0053Z 186DEG 29KT 3723 10156
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:00 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 15, 6:00 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Mon May 15 2017 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 333 PM CDT Mon May 15 2017 Short term concern is convection along the dryline late this afternoon and into the evening. Have the pops starting out west and then propagating eastward with a slow decay. The storms should not make it that far east, as this activity will be diurnally driven and also due to the fact that mid level winds are fairly weak. Observations early this afternoon show large temperature/dewpoint depressions. Think the main hazard is 60-75 mph outflows. Large hail up to 2" could also be possible early in the convective regime. This is only true if supercells develop. Both shear magnitude and the shear vector relative to the dryline are marginal for supercells. The main area that could see severe weather is west of Highway 23. .LONG TERM...(Tuesday night through Monday) Issued at 333 PM CDT Mon May 15 2017 A more significant chance of severe weather exists tomorrow afternoon and evening. Bulk shear will increase to around 50 kt, which supports supercells. Speaking of storm type, it is not exactly clear how this will evolve at this point. The ARW and NAM suggests upscale growth. The HRRRX and NMMB show more discrete activity. The 12Z EC has some sig tor south of Dodge City and Highway 50. Bulk shear vectors and sfc boundaries are more orthogonal in this model, which could favor longevity in supercellular archetypes. Another fly in the ointment is mid level winds. Some of the forecast skew-t/log-p's show backing of winds around 500-hPa. This could favor supercellular HPs. This would cut down on hail size potential via beneficial competition. Tornado threat also could be reduced if this activity is less discrete and forms into more or less lines. Not going to throw the baby out with the bathwater as some of the models do show supercells with UH tracks. Think the main threat tomorrow could be a few tornadoes, particularly across the southern and eastern zones, 2-3" hail, damaging outflows, and heavy rain. Again, this assumes more discrete action. Otherwise, the threats will be lower if storms interact with one another. The best chance of severe weather will generally be from Liberal to Dodge City to Hays and points to the SE and E. Beyond this, there might be another chance of svr on Thursday. Question this time is if the warm sector can make it this far north.The best shear/instability parameters are across the southeastern zones, per the 12Z EC. North of the the warm front, heavy rain is a concern with deep isentropic lift forecast from the EC model. A few inches of rain is possible depending on the location of the best WAA and isentropic lift. Drier air and high pressure will work in towards the weekend with calm conditions prevailing.There is only a slight chance of storms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon May 15 2017 VFR expected to prevail through this TAF period. Scattered convection expected near GCK, LBL and DDC through the 03-04z time frame. Confidence low in direct impacts to terminals, so only included CB/VCTS this evening. Gusty erratic outflow winds again possible. Widespread low level wind shear expected again tonight, as low level jet increases 850 mb winds to near 60 kts. After 15z Tuesday, strong south winds again at all airports, gusting 30-35 kts at times. Thunderstorms expected to redevelop along the dryline, roughly from GCK to LBL, near 00z Wed. Severe convection may impact DDC and HYS during the 00-06z Wed timeframe. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 54 81 / 50 50 40 0 GCK 60 85 53 81 / 50 30 20 10 EHA 56 84 52 80 / 30 10 10 0 LBL 59 86 53 82 / 50 30 20 0 HYS 64 86 57 80 / 40 50 40 10 P28 66 84 59 84 / 10 50 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 15, 4:49 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Mon May 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-161000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop across far western Kansas by mid to late afternoon and then move east. Hail as large as golf balls and wind gusts in excess of 60 mph are expected. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Severe thunderstorms are possible across central and western Kansas Tuesday afternoon and evening. The main threats will be hail as large as baseballs, wind gusts in excess of 70 mph and tornadoes. The best chance of storms is along and east of a line from Liberal to Dighton. Days 2-7 Hazards ---------------- * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 15, 6:15 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 615 PM CDT MON MAY 15 2017 KSZ084-160015- Morton KS- 615 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHEASTERN STANTON COUNTIES UNTIL 715 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Eva, or 10 miles southeast of Elkhart, moving north at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rolla, Richfield, Wilburton and Cimarron Grassland Recreation Area. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3699 10188 3739 10188 3739 10156 3699 10156 TIME...MOT...LOC 2315Z 186DEG 34KT 3689 10178 HOVORKA
Local storm report, May 15, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 11 ENE RICHFIELD 37.32N 101.59W
05/15/2017 E1.50 INCH MORTON KS PUBLIC
&&
GTLocal storm report, May 15, 6:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 SSE BIG BOW 37.52N 101.54W
05/15/2017 E1.00 INCH STANTON KS PUBLIC
&&
GTLocal storm report, May 15, 7:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 4 ESE BIG BOW 37.54N 101.49W
05/15/2017 E1.50 INCH GRANT KS PUBLIC
&&
GTLocal storm report, May 15, 7:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 ESE BIG BOW 37.54N 101.49W
05/15/2017 E60 MPH GRANT KS PUBLIC
&&
GTLocal storm report, May 15, 7:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 1 W ULYSSES 37.58N 101.38W
05/15/2017 E1.50 INCH GRANT KS EMERGENCY MNGR
REPORTS OF HALF DOLLAR TO PING PONG SIZED
HAIL.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 53 min |
| May 15, 7:52 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 53 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 15, 8:12 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 48 min |
| May 15, 8:21 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 15, 8:44 PM CDT | Special Weather Statement | DDC | Meade | 61 min |
| May 15, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stevens | 58 min |
| May 15, 8:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 61 min |
| May 15, 9:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| May 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 53 min |
| May 15, 9:51 PM CDT | Special Weather Statement | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more | 54 min |
| May 15, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 47 min |
| May 15, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 46 min |
| May 15, 10:52 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more | 53 min |
| May 15, 11:03 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| May 15, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 35 min |
| May 15, 11:53 PM CDT | Special Weather Statement | DDC | Ford | 67 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 63 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 56 min |
| May 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 53 min |
| May 16, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 49 min |
| May 16, 3:32 PM CDT | Tornado Warning | DDC | Clark, Meade | 24 min |
| May 16, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 34 min |
| May 16, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 13 min |
| May 16, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 51 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 54 min |
| May 16, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 50 min |
| May 16, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| May 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 25 min |
| May 16, 4:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 16, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 37 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 50 min |
| May 16, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 36 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| May 16, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| May 16, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 52 min |
| May 16, 5:09 PM CDT | Tornado Warning | DDC | Clark, Meade | 36 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 49 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 22 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| May 16, 5:41 PM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 6 hr |
| May 16, 5:41 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 34 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 30 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 33 min |
| May 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 35 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 29 min |
| May 16, 6:29 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.